By Samir Kadri
Updated: 15 March 2023 & medically reviewed by Dr. Jenni Jacobsen
Naloxone can temporarily reverse the effects of an opioid overdose. Taking it can buy a person time before medical help arrives. It is critical to enlist professional medical help as quickly as possible after administering or taking naloxone.
Table of contents:
What is Naloxone?
Naloxone is an FDA-approved medicine used to rapidly reverse the effects of opioid overdose.
An opioid antagonist, naloxone competitively inhibits opioid receptors and prevents opioids from working in the central nervous system (CNS). This temporarily neutralizes depression of the respiratory system allowing a person to breathe regularly.
Naloxone is typically sold under the brand name ‘Narcan’. Other brand names include ‘Evzio’ and ‘Zimhi’.
Get help during Covid-19
At Recovered, we recognize the impact COVID-19 has had and the continued challenges it poses to getting advice and treatment for substance use disorders. SAMHSA has a wealth of information and resources to assist providers, individuals, communities, and states during this difficult time and is ready to help in any way possible.Speak to SAMSHA
How does Naloxone work?
Naloxone works by temporarily binding with opioid receptors, preventing opioids from doing so, and thus stopping the brain’s uptake of opioids.
Naloxone has no impact on someone who does not have opioids in their system, and thus ought to be used without fear of repercussions at the first signs of opioid overdose.
Naloxone can be administered via intravenous injection, intranasal spray, intramuscular injection, or subcutaneous injection.
As a precautionary measure, it may prove worthwhile to keep naloxone in the home of anyone with a history of opioid use. These include:
People who take opioids to manage long-term pain
Recently discharged patients who suffered opioid poisoning
People who take extended-release opioid medication
Individuals recovering from opioid addiction
Recently released convicts who had or have substance use disorders.
Step-by-step guide to administering Naloxone
The National Institute on Drug Abuse (NIDA) encourages people who may be exposed to opioid overdose to be trained in the administration of naloxone. This includes medical professionals, drug users, and other members of society with ties to opioid users.
The steps for first responders to treat opioid overdose are outlined below:
STEP 1: Evaluate for signs of opioid overdose
These signs include:
Purple or blue fingertips/lips
Shallow, labored breathing
Choking sounds from a person who can’t be roused
Limp arms and legs
Inability to speak
If you suspect an opioid overdose, attempt to stimulate the person
Call their name
Grind your knuckles on their breastbone
Rub knuckles on the person’s upper lip
If the person responds to these measures:
Assess whether they can remain aware of their surroundings and breathing
Continue supervising the person, paying close attention to their breathing
Try to keep the person awake and aware.
If the person does not respond
Provide rescue breathing if the person is failing to respire by themselves
Administer one dose of Naloxone
STEP 2: Call 911 for emergency medical help.
Opioid overdoses require urgent medical attention. If you are not a trained emergency medical professional, call 911 immediately. Tell the person who picks up the phone that ‘someone is unresponsive and not breathing’. If you have knowledge that the person is an opioid user or has taken opioids, provide that information to the 911 dispatcher. Provide your address/description of your location. Follow any instructions the operator gives you over the phone.
STEP 3: Administer Naloxone
If a person doesn’t respond within 2-3 minutes of administering naloxone, administer a second dose of naloxone.
Potential first responders ought to familiarize themselves with their chosen method of naloxone administration, whether it be intravenous, intramuscular, intranasal, or subcutaneous.
The FDA has sanctioned injectable naloxone, intranasal naloxone (spray), and a naloxone auto-injector for the emergency treatment of opioid overdose.
People should receive training on how to assemble and administer intravenous naloxone kits including syringes, vials, or other suitable apparatus.
The nasal spray requires no assembly and is used by administering a single spray up one nostril.
The naloxone auto-injector is injected into the outer thigh to deliver intramuscularly or subcutaneously. The device comes with its own set of instructions that users can refer to.
Keep track of your naloxone product’s expiry date and replace them if they are out of date.
Duration of effect of Naloxone
This is contingent on the dose amount, route of administration, and concentration of opioids in the recipient’s system. Naloxone has a temporary effect and can have a shorter half-life than some opioids.
The primary goal of naloxone administration is to restore normal respiration in a sufferer of opioid overdose. Numerous doses of naloxone may be needed to revive someone who has overdosed. People who have taken greater amounts of strong opioids may require extra infusions of naloxone.
Opioid withdrawal symptoms caused by naloxone can be severe, so first responders ought to comfort overdose sufferers by providing verbal reassurance and calmly explaining what is happening.
Opioid overdoses involving fentanyl ought to be treated as detailed in the above steps. However, first responders should be aware that multiple doses of naloxone may be required to reverse the opioid’s effects. This is due to the higher potency of fentanyl compared to other opioids such as heroin.
STEP 4: Support the overdose victim’s breathing
Respiratory support can prove vital to save an overdose victim’s life. Rescue breathing is the NIDA’s suggested course of action due to its proven effectiveness. It involves the following steps:
Ensuring the person’s airway is clear. Check for obstructions in the person’s mouth or throat.
Place your palm on the person’s chin, and tilt their head back. Pinch their nose closed.
Place your mouth over the person’s mouth to create a vacuum. Give two slow breaths.
Watch the person’s chest to see if it rises.
Repeat this process every five seconds.
Chest compressions are also advised, and they are carried out as follows:
Place the person on their back.
Press hard and fast on their chest at regular intervals with both hands.
Keep your arms fully extended whilst carrying out compressions.
STEP 5: Monitor the person’s response
Anyone who has received naloxone to counteract opioid overdose ought to be monitored for signs of opioid toxicity for a minimum of four hours from the last naloxone dose.
People who overdosed on long-acting opioids should be monitored for a longer time.
Spontaneous breathing usually resumes within 2-3 minutes of naloxone administration.
Naloxone works to reverse an opioid overdose for between 30 and 90 minutes. Overdose symptoms could return unless further medical help is solicited. Regardless of how much better the person seems, they must receive emergency medical help as quickly as possible following naloxone administration.
If a person does not respond to naloxone, an alternative to opioid overdose must be considered. They may have overdosed on some other substance or be experiencing some other kind of medical emergency. In this instance, medical help ought to be summoned as swiftly as possible.
Ensure you stay with the person until medical help arrives. If you have to leave the person unattended for any amount of time, place them in the recovery position.
Related: What to do in the event of an overdose
Where to buy Naloxone
Most pharmacies stock naloxone. In certain states, you can obtain naloxone without a prescription.
Naloxone can also be obtained via community distribution programs, local public health organizations, and local health departments. In some cases, it can be accessed free of charge but in others, you may have to pay.
Naloxone can be acquired on certain insurance plans. Check with your provider to see if your plan covers naloxone. Some pharmaceutical companies offer cost assistance programs for people who are struggling financially.
Statistics pertaining to Naloxone include:
Nearly 27,000 lives were saved due to Narcan kits given to friends and family of opioid users, according to a 2015 report from the Centers for Disease Control and Prevention.
In nearly 40% of overdose deaths, another person was present. Stocking up on naloxone if you are an opioid user allows other people to help in the event of an overdose.
A national study showed that opioid overdose deaths decreased by 14% after passing naloxone access laws.
Statistical modeling indicates that high rates of naloxone distribution amongst the general population and emergency medical staff could prevent 21% of opioid overdose deaths.
A Massachusetts-based naloxone distribution initiative reduced opioid overdose by 11% in the nineteen communities that participated.
The importance of naloxone awareness
Naloxone can prove life-saving for someone suffering from an opioid overdose. If you or a family member are an opioid user, having a stock of naloxone around is a sensible idea.
The United States shows yearly increases in the uptake of opioids and opioid-related harm, and increased access to naloxone could significantly reduce any negative effects.
Naloxone is available without a prescription in all 50 states. If you or a loved one is affected by opioid use or misuse, it’s important to learn how to administer this medication, and to keep it on hand. It may also be time to seek treatment for opioid addiction.